Alert archive / Missouri / River Flood Warnings in 2025

River Flood Warning 36, NWS St. Louis, MO

April 30, 2025Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this river flood warning at Apr 30, 2025, 11:37 AM CDT for Crawford County, Washington County, Missouri. It took effect at May 1, 2025, 6:04 AM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Apr 30, 2025, 11:37 AM CDT (16:37 UTC)
In effect from
May 1, 2025, 6:04 AM CDT
Expired
May 1, 2025, 9:05 PM CDT
In force
15 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River near Sullivan (SLLM7).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
20 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07014500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

223 
WGUS43 KLSX 301637
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1137 AM CDT Wed Apr 30 2025

...The National Weather Service in St Louis has issued a Flood 
Warning for the following rivers in Missouri...

  Meramec River near Sullivan.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.noaa.gov/wfo/lsx

&&

MOC055-221-020445-
/O.NEW.KLSX.FL.W.0036.250501T1104Z-250504T0700Z/
/SLLM7.1.ER.250501T1104Z.250502T0600Z.250503T0051Z.UU/
1137 AM CDT Wed Apr 30 2025

...FLOOD WARNING IN EFFECT FROM THURSDAY MORNING TO LATE SATURDAY 
NIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Meramec River near Sullivan.

* WHEN...From Thursday morning to late Saturday night.

* IMPACTS...At 13.5 feet, Cave Road begins flooding at Onondaga Cave 
  State Park near this height.

* ADDITIONAL DETAILS...
  - At 10:29 AM CDT Wednesday the stage was 7.0 feet.
  - Forecast...The river is expected to rise above flood stage
    Friday morning to a crest of 13.1 feet early Friday morning.
    It will then fall below flood stage Friday evening.
  - Flood stage is 11.0 feet.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Meramec River
  Sullivan     11.0    7.0     11.2  12.6  9.7   7.9   7.2



&&

LAT...LON 3801 9122 3807 9126 3816 9116 3828 9110
      3832 9097 3839 9091 3839 9082 3825 9092
      3823 9105 3808 9111


$$

Carney
1 follow-up statement
591 
WGUS83 KLSX 020205
FLSLSX

Flood Statement
National Weather Service St Louis MO
905 PM CDT Thu May 1 2025

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Meramec River near Sullivan.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC055-221-020315-
/O.CAN.KLSX.FL.W.0036.000000T0000Z-250502T0205Z/
/SLLM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
905 PM CDT Thu May 1 2025

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Meramec River near Sullivan.

* ADDITIONAL DETAILS...
  - At 7:29 PM CDT Thursday the stage was 9.4 feet.
  - Forecast...The river is expected to rise to a crest of 9.5
    feet just after midnight tonight.



&&


               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Sat   Sun   Mon   Tue   Wed

Meramec River
  Sullivan     11.0    9.4     8.3   7.7   7.1   6.8   6.5



&&

LAT...LON 3801 9122 3807 9126 3816 9116 3828 9110
      3832 9097 3839 9091 3839 9082 3825 9092
      3823 9105 3808 9111


$$

Elmore

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 30, 6:28 AM CDT, 5 hours 9 minutes earlier. Its key messages:

  • Showers and thunderstorms remain in the forecast through Thursday. Although a few strong to severe storms cannot be ruled out through the next 36 hours, the greatest chance is this evening.
  • Dry and seasonably cool weather sets up a beautiful weekend.
Area forecast discussion, Apr 30, 6:28 AM CDT, 5 hours 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
628 AM CDT Wed Apr 30 2025

.KEY MESSAGES...

- Showers and thunderstorms remain in the forecast through
  Thursday. Although a few strong to severe storms cannot be
  ruled out through the next 36 hours, the greatest chance is this
  evening.

- Dry and seasonably cool weather sets up a beautiful weekend.

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 240 AM CDT Wed Apr 30 2025

At the big picture, a trough is currently situated near the Four
Corners region of the desert Southwest while a broad, low amplitude
ridge exists across the southeast US having been recently pushed
back by a fast moving northern stream trough now in New England.
At the surface, a cold front has pushed southward across the
central US including our entire forecast area in the wake of the
northern stream trough. However, moisture continues to advect
northward through the Southern Plains ahead of the Southwest
trough. This has led to the development of more widespread
thunderstorms across Oklahoma overnight near where this moist
advection intersects the frontal boundary. These storms have
already begun to organize into an MCS which will move off to the
northeast through Missouri today. This MCS is expected to outrun
its source of low level moisture and instability as it tracks
north of the front, gradually weakening as it moves through our
forecast area during the morning hours. Flow within and around the
MCS itself will likely pull in greater instability just ahead of
it, but this is expected to be elevated in nature as the surface
front itself takes longer to react and buckle back northward
today. So current thinking is that this MCS will weaken and pose a
limited severe weather threat for our area. However, this could
change if better surface based instability is able to develop
ahead of it this morning.

As the southwestern trough moves out into the Plains today it will
strengthen the low level moist southerly flow ahead of it,
triggering another round of convection over Oklahoma. This again is
likely to organize into a broader MCS and push northeastward into
our forecast area this evening into the early overnight hours. By
this time, the surface front will have pushed further northward
opening more of the forecast area up to some surface based
instability enabling this MCS to maintain its strength longer. Wind
shear will be increasing as well as the upper trough approaches, so
it is likely that this represents our greatest threat for severe
weather. Damaging winds will be the primary threat, but there may be
enough low level wind shear for a few QLCS tornadoes as well. The
biggest limiting factor will be surface based instability which will
be on a diurnal downward trend.

While this next MCS moves northeast and out of our forecast area
early Thursday morning, surface low pressure will be tracking
through northeast Missouri in response to the arrival of the upper
trough. This will have the effect of halting the northward
advance of the warm front and sending it back southeast as a cold
front during the day on Thursday. Additional shower and
thunderstorm activity is expected as the trough moves through,
primarily ahead of the surface cold front. Wind shear will be
weaker near the core of the upper trough, and it's unclear how
much instability will be able to redevelop ahead of the front in
the wake of the early morning MCS. These factors lead to a much
more limited severe weather threat with this round. In fact,
latest CAMs have any shower and thunderstorm activity on Thursday
much more isolated in nature and the SPC outlook has shifted the
core of the severe threat to the east of our forecast area.

One final note on total rainfall amounts. There are likely to be
swaths of 1 to 2 or perhaps even 3 inches of rain with each of the
broader convective complexes that move through the region this
morning through tonight. Each of these swaths will be relatively
narrow in width, with a broader area of more moderate rainfall of
0.5 to 1 inches. While 1 to 2 inches over the course of a few hours
is not likely to cause flash flooding in general, this assessment
could change if these swaths move across areas already significantly
moistened by earlier rainfall. If any areas are affected by the more
significant swaths of rainfall from both rounds, then a greater
flash flood threat will result. As far as river flooding, the
combined effect of several days of rainfall will lead to rises on
nearly all creeks and rivers across the region. The degree of the
rises on each river will be determined by where those swaths of
heavy rain fall. There is a comparably greater chance that a few
rivers will rise to flood stage in the coming days as all of this
water has to go somewhere and will gradually collect into the larger
rivers over the course of hours to days. At this time, confidence in
flash flooding or river flooding in any particular area is too low
for a Flood Watch.

Kimble

&&

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 240 AM CDT Wed Apr 30 2025

Thursday's cold front sends a cooler and drier air mass into the
area. Dewpoints fall into the 40s on Friday while temperatures reach
the 60s to low 70s, near or slightly below normal for this time of
year. A secondary trough dropping south from the northern stream
brings renewed cold advection and one more chance of showers. These
showers on Friday will be driven by cold advection aloft rather than
by moist advection in the low levels. As a result, instability will
be meager and moisture quite limited. Rainfall amounts from this
will be minor, with ensemble probability of 0.1 inch of rainfall
peaking at only about 20 percent in our area on Friday. While we
cannot rule out a few strikes of lightning, we do not anticipate
severe weather.

Most guidance has Friday's trough exiting quickly to the east,
replaced by ridging downstream of a developing western US trough.
However, cluster analysis shows that some guidance, led by the ECMWF
and CMC, actually pull Friday's trough so far south that it gets cut
off beneath the developing ridge and lingers over the Ohio Valley
this weekend and right into next week. So while the general trend
favors dry weather, ridging, and an eventual warm up, a lingering
cut off low could spoil that somewhat. The practical difference
would be lingering 60s and 70s vs a return to the 80s. There will
also be some chances for light showers in the vicinity of the cut
off low while ridging would favor more sunny conditions.

Despite the uncertainty in the upper air flow pattern mentioned
above, all scenarios point to Gulf moisture remaining cut off and
moisture return focused over the western High Plains. So we're
not expecting any significant precipitation for several days, at
least until that western trough begins to move east late in the
week.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 624 AM CDT Wed Apr 30 2025

It's a rather complex forecast today and tonight. A dying
thunderstorm complex is moving across the region this morning.
It's not certain whether thunder will occur at any TAF site, but
this seems most likely in the southeast part of the St Louis
metro in the next few hours. We do expect a break in the rain
after this moves through, but some lower ceilings are lurking
nearby and are likely to keep conditions MVFR or IFR for much of
the morning into the afternoon at most sites. A warm front lifting
north today may bring some clearing to VFR at central MO as well
as the St Louis metro around midday or the early afternoon. But
another round of thunderstorms is expected tonight, with a greater
chance of impacting both central MO as well as St Louis. A return
to lower ceilings is likely after this rain ends. Further north at
Quincy, lower ceilings have yet to materialize and may not do so
for some time. Quincy is also the least likely to see
thunderstorms of any TAF site.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 2:50 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
250 AM CDT Wed Apr 30 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
250 AM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today. A few could be severe with damaging
winds or perhaps a brief tornado possible, mainly this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:44 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles22 min

Nearby

River Flood Warnings in Missouri, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.